Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 370, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 26, 2023, 4:20 PM CDT for Adams County, Brown County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2023, 4:20 PM CDT (21:20 UTC)
- Expired
- Sep 26, 2023, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IL, Brown County, IL
The radar
The Lincoln radar (KILX), 140 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:29 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 26, 2:29 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 229 PM CDT Tue Sep 26 2023 .SHORT TERM... (Through Late Wednesday Night) Issued at 228 PM CDT Tue Sep 26 2023 Key Messages: 1) Low chances (20 to 30%) for thunderstorms exist this afternoon across mainly southwest and west-central Illinois, with a few possible (20%) across the Ozarks as well. 2) Thunderstorms are more likely (50 to 60%) overnight tonight, with best chances along the I-70 corridor and points south. Severe storms are not likely. 3) A few showers may linger across parts of the area tomorrow and Thursday, but a prolonged period of above normal temperatures and dry weather can be expected through at least early next week and possibly beyond. The primary item of interest today and tomorrow continues to be the potential for scattered showers and thunderstorms, along with at least a limited chance for a strong storm or two. The primary driver of this is a wound-up low pressure system slowly moving southeastward through the upper Mississippi Valley region, along with a weak cold front draped near or slightly south of the I- 70 corridor. While atmospheric moisture is somewhat lacking across the area with dewpoints generally in the 50s and high LCLs (5 to 6kt ft), strong heating along the stalled boundary has generated roughly 1000 to 1500 J/kg of MLCAPE, and weak convection has already begun to develop just to our southeast across southern Illinois, and also to our northeast in closer proximity to the surface low. As the afternoon progresses, a few additional showers and thunderstorms may develop in adjacent areas farther west, particularly in parts of Illinois and the Ozarks, but stronger convective inhibition in these areas will limit the overall coverage. This activity is not likely to be particularly strong, but with steep low level lase rates and around 25 to 30 kt of effective shear present, we can't rule out a few small hail stones and gusty winds. Later this evening and overnight, a narrow low level jet will strengthen and provide some additional convergence along the stalled surface boundary. This narrow corridor of enhanced forcing appears increasingly likely to generate a round of elevated nocturnal convection, although there remains some non-trivial spread among high resolution guidance regarding exactly when and where this will occur. Current guidance favors the I-70 corridor and points slightly farther south for the bulk of this activity, which includes the Columbia, Jefferson City and St. Louis metro areas. Wherever these storms develop, bursts of heavy rain will be possible within convective cores, and especially where storms move across the same areas thanks to storm motions roughly parallel to the initiating boundary. Meanwhile, MUCAPE values of between 500-1000 J/kg, along with continued effective shear of around 30 kt will support instances of mainly small hail and occasional gusty winds. In any case, the potential for strong or severe storms appears to be limited overall. This activity is expected to gradually wane and move east of the area by daybreak tomorrow, but a few showers and weak thunderstorms may linger across mainly southern Illinois through the remainder of the day. This is because the surface boundary is not expected to progress south and out of the area very quickly tomorrow and Wednesday, maintaining an area of modest surface convergence and pooled moisture. Otherwise, expect temperatures to remain slightly above seasonal averages in spite of the weak front, with highs likely climbing to near 80 degrees. BRC .LONG TERM... (Thursday through Next Tuesday) Issued at 228 PM CDT Tue Sep 26 2023 LONG TERM (Thursday onward) The primary story Thursday onward will be the development of an extended period of above normal temperatures, along with a near total lack of appreciable rain chances through at least early next week. Early in the day Thursday, the remnant surface boundary (by then likely a poorly defined stationary front) will likely still be lingering somewhere across the southern half of Missouri and southern Illinois. As such, a few stray showers can't be ruled out early in the day, and possibly into the afternoon. Chances for rain will be low, though, and precipitation amounts are very unlikely. In spite of these meager rain chances, Thursday will likely be the last opportunity to see ANY rainfall until sometime in the middle of next week, and possibly even beyond. This is because a highly amplified longwave ridge is expected to build across the Mississippi Valley beginning Thursday, and will remain in place for several days. Meanwhile, a weak upper trough and frontal boundary are likely to undercut this ridge throughout this period, locking appreciable moisture along the Gulf Coast. Between the building ridge and associated subsidence, and the lack of meaningful moisture return, high confidence exists that above normal temperatures and dry conditions will be observed throughout the weekend and into early next week. As for just HOW warm and dry, ensemble mean 850 temperatures in the NAEFS and ECMWF climb to near or even slightly higher than the 90th percentile Thursday and remain there through the middle of next week. Meanwhile, NBM forecast spreads remain narrow through early next week, with means generally 5 to 10 degrees above daily averages. This equates to temperatures well into the 80s, with a few spots potentially reaching near 90s degrees over the weekend. Meanwhile, ensemble mean PWATS fall below 1 inch for most of the area, which is slightly below average for this time of year. Ensemble members are also almost unanimously dry through early next week...and a majority remain dry well into the end of the week as well. All of this adds up to a high confidence forecast for an extended period of warmth and a lack of rain, and the persistence of drought conditions in many areas. BRC && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1215 PM CDT Tue Sep 26 2023 Primary concern for the 18Z TAF period will be the potential for convection and thunderstorms, particularly overnight tonight. VFR conditions will be present at the beginning of the period, with gradually building afternoon cumulus. While there is a low (~10%) chance of a stray shower or thunderstorm developing near STL late this afternoon, confidence is too low for TAF mention at any terminal during daylight hours. Chances for showers and storms increase overnight (50 to 60%), mainly for terminals along the I-70 corridor. There remains some timing and location uncertainty regarding these storms, but confidence is growing that storms will impact local terminals to some degree. A few storms may be capable of producing small hail and gusty winds, in addition to bursts of heavy rain and lightning. Storms will move east of all terminals likely by 15Z, but a few showers may linger just east of the St. Louis metro area through the afternoon tomorrow. BRC && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Sep 26, 2:21 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 221 PM CDT Tue Sep 26 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-271930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 221 PM CDT Tue Sep 26 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible this afternoon, with increasing chances for thunderstorms overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of isolated thunderstorms mainly across southeastern Missouri and southwestern Illinois Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 19
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 6:52 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.